II.a

Pulmonary edema, noncardiogenic (NCPE)

(Fr: OAP non cardiogénique). A.k.a. permeability edema. Can be acute. May cause an ARDS picture. Drug-induced pulmonary edema cases generally have an acute or sudden onset, and are noncardiac (normal heart US and wedge pressure when measured) (NCPE). Transient fleeting pulmonary infiltrates were often reported as 'acute allergic pulmonary edema'. Hyperacute PE cases are sometimes called 'flash pulmonary edema' (see under IIi). Severe NCPE cases may exhibit the characteristic of ARDS (PMID 3532567, 15062601, 7555128, 1914570). The diagnosis of NCPE is raised when timing of the reaction is shortly (seconds to minutes) following administration of the causal drug or agent. NCPE is also a feature of anaphylaxis episodes (PMID 24376328). Patients with pulmonary hypertension are prone to the development of vasoldilator-induced NCPE (see under NO and other pulmonary vasodilator drugs). NCPE will generally relapse if the patient is reexposed to the drug. Note: overzealous administration of i.v. fluids or blood to a patient whose cardiocirculatory system cannot accomodate it may cause overload (hydrostatic) pulmonary edema (IIh) or TACO

Last update : 18/05/2015
 

Causative drugs

195